How to Best Survive A Steroid Crash
THE CRASH - The Whipped Topping of the Solu-Medrol Pie
Well here it is four days after my last infusion and I am still not back to where I expected to be, but I do believe the worse is over, and for that I am truly thankful. This is one experience I am only to happy to block out, as soon as possible. Its not called The Crash for nothing.
What Kind Of Crash?
I pondered the best image to use to illustrate how this crash felt and I knew right away I didn't want a picture of two cars in a head on collision. The crash didn't feel that way, for me. I felt it was closer to ski-diving out of an airplane, but even that seemed to serene of an image. Although the ideal of floating downward fit perfectly, doing it so gracefully did not, so I decided the falling elevator image served my purpose the best.
Imagine a woman on the floor of a falling elevator in self-protect mode, covering what she can and readying herself for what may come next. That's what I found myself doing as I tried to ride out the sudden disappearance of steroids. You know the crash is coming, you're trying to make the landing as soft as possible, you are stretched out on the ground in the optimal position to survive, and still the force of gravity is pulling you down faster than you can handle. The elevator starts off slow enough, but then begins to pick up speed and all I can do is hold on and hope I reach ground level sooner rather than later.
I begin to feel that my elevator is going to break up and fall out from under me, but it doesn't. Its made in a magnificent way and holds together while it attempts to restart its automatic functions and its emergency procedures. For every major component that has failed, smaller, hidden mechanisms come to life, reinforcing and rebuilding the connections needed to get me down the elevator shaft safely.
I finally get to the bottom floor, the doors open and I have survived. A little worse for wear, but still I got through it. I praise my elevator's design and workmanship and I'm happy that my elevator and I can now get through the last stage of the healing process.
What To Expect
Maybe your elevator is stronger or weaker than mine, so effects will vary. In a nutshell, however, the following were my constant companions during the crash. . .
- Insomnia of varying degrees.
- Conversely, sleeping non-stop, feeling as if I had been drugged.
- Bad dreams
- Profuse sweating
- No appetite - an upset stomach
- Food had no flavor
- A thick white coating on my tongue
Added to the above, were other side effects and peculiarities, such as
- Extreme irritability
- Exhaustion making it practically impossible to stand
- Terrible dehydration, making me feel nauseated and light-headed
- Heart palpitations
- Muscle and joint pain
- Frequent urination
- Sores on my tongue
To Taper or Not to Taper, That is the Question
Before this latest go-round, I was all for NOT tapering, using Prednisone oral tablets. "Get it over with as soon as possible, don't belong the agony." In concept, it makes sense, but in actuality, I found this 49 year old body had a much harder time than it did 4/5 years ago, the last time I needed Solu-Medrol. Since I sure ain't gett'in any younger, I'm rethinking the no taper policy I believed in so strongly.
A taper would prolong it, but at least my body wouldn't feel like it just re-entered the earth's orbit with nothing but a heat shield for protection. Maybe, just maybe when you are close to 50 and you are unable to skip the Solu-Medrol, you should at least get a Prednisone chaser to help the ole bod gear back up again.
What's On Tap
Since my wild ride is over, I now wait to see how the steroids have worked. I already have leg strength back. My balance is much better and my head doesn't feel all clogged up with cognitive impairments of one type or another. If nothing else is gained, then the Solu-Medrol treatment is already a success.
Of course, I wouldn't mind discovering some other benefits or improvements taking place in the next couple to three weeks.
Copaxone Once Again
"They" have already began calling me to set me up for Copaxone therapy. I just want to snap at them to leave me alone until I can stand without sweating, at least. But I don't give in to the urge to lash out, I just ignore the phone call. I know the folks are only doing their job, but seems like you'd give a person time to get through one tough treatment, before you start bothering them about the next one.
I will go back on Copaxone however. I will conquer my fear of needles again, and I will try very hard to remember that taking Copaxone once daily is WAY better than doing Solu-Medrol once every 4 or 5 years.
I guess in my case, what goes around comes around. I started on Copaxone, and here I am about to start it again. If you are wondering about IV steroids, I hope this 4 part series has enabled you to weigh the pros and cons in line with your situation.
I like knowing Solu-Medrol is there if I need it. But I sure hope I don't need it again for a very long time. With time comes an absence of detailed memory. In 4 or 5 years I have no doubt I will remember I don't want to do the IV, but all those things that circle my mind in such detail at this present time, won't be there down the road. I can only hope I will at least remember to tell my doctor, "I WANT A TAPER!"